Challenging differential diagnosis, Diagnostic / therapeutic accidents, Educational Purpose (only if useful for a systematic review or synthesis), Rare co-existance of disease or pathology
Ziad A. Audat, Mohammad D. Alfawareh, Fayeq T. Darwish, Ali A. Alomari
Department of Orthopedic, King Abdullah University Hospital, Irbid, Jordan
Am J Case Rep 2016; 17:326-330
Intracardiac leakage of bone cement after kyphoplasty and vertebroplasty is a rare and life-threatening complication. Cortoss, which is an injectable, non-absorbable, polymer composite that is designed to mimic cortical bone, can be used instead of cement. Here, we present the case of a patient with right intra-cardiac Cortoss embolization.
CASE REPORT: A 28-year-old man known to have ulcerative colitis since the age of 15 and treated with corticosteroids for more than 4 years and with anti-immune drugs presented to our hospital complaining of back pain and decreased body height due to osteomalacia with failed conservative treatment. Kyphoplasty and vertebroplasty of the thoracic 10–12 and first lumbar vertebrae were done with any complications. Three months later, the patient underwent kyphoplasty and vertebroplasty of lumbar 2–5 vertebrae by injecting Cortoss instead of cement, which was complicated with paravertebral intravascular leakage. We stopped surgery and transferred him to the recovery room, where he had slight chest pain that resolved spontaneously without neurological deficit.
Two days later he developed severe chest pain and chest X-ray showed a large white shadow at the right side of the heart and another 2 small shadows just lateral to it. Sudden deterioration of patient status necessitated an emergency echocardiogram, which showed pericardial tamponade and a perforated right ventricle. Aspiration of pericardial blood and emergency open heart surgery were done. He was discharged 4 days later and was followed up at an outpatient clinic.
CONCLUSIONS: Cardiac embolism is a serious condition that can complicate vertebral kyphoplasty; it requires a high level of suspicion and immediate action, and may need open heart surgery to save the patient’s life.
Keywords: Bisphenol A-Glycidyl Methacrylate, Adult, Embolism - etiology, Foreign-Body Migration - etiology, Heart Diseases - etiology, Intraoperative Complications, Kyphoplasty - adverse effects, Vertebroplasty - adverse effects